, Volume 14, Issue 9, pp 890-900
Date: 08 Apr 2006

Cancer chemotherapy-induced diarrhoea and constipation: mechanisms of damage and prevention strategies

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background

Diarrhoea and constipation are common toxicities of chemotherapy, and both are poorly understood. They are manifestations of alimentary mucositis, a condition which affects the entire gastrointestinal tract.

Discussion

The absolute percentage of patients that have diarrhoea or constipation as a result of their treatment has yet to be fully defined, although general estimates place 10% of patients with advanced cancer as being afflicted. Although there has been some major progress in recent years with understanding the mechanisms of oral and small intestinal mucositis, diarrhoea and constipation have received very little attention. Although diarrhoea is a well-recognised side-effect of both chemotherapy and radiotherapy, very little research has been conducted on the mechanisms behind diarrhoea or its treatment. Much of the information in the published literature is based on clinical observations with very little basic science existing. Constipation is not as well recognised and very little is known about its mechanisms.

Objectives

This review will examine in detail the potentially complex pathogenesis of post-chemotherapy diarrhoea in both animal models and the clinical setting. Furthermore, it will explore what is known about chemotherapy-induced constipation. It will then outline an evidence-based pathway for the investigation and treatment of post-chemotherapy diarrhoea and constipation.